Vaccine pharmacovigilance is working

In recent weeks, a few cases of thrombosis have been detected in people who had recently received the Oxford / AstraZeneca and Janssen (Johnson & Johnson) vaccines, both based on adenovirus vectors.

In Europe, 222 cases have been analyzed in 34 million vaccinated with AstraZeneca, and in the USA six cases in more than 6.8 million vaccinated with Janssen. Some people have passed away. The frequency is so low that it is difficult to know if there is any contraindication or predisposition to suffer this effect. The European Medicines Agency (EMA) reported on April 7 that unusual blood clots with low platelet levels should be listed as a very rare side effect of the AstraZeneca vaccine, but that the benefits of the vaccine continue to outweigh the risks. and recalled that the vaccine is effective in preventing covid-19 and reducing hospitalizations and deaths.

The good news about all this vaccine soap opera is that the pharmacovigilance system is working. Three articles have already been published that analyze these cases, suggest a possible explanation and propose how to treat them and avoid their seriousness.

Most have been described in women under 50 years of age, but since there are so few cases, we do not know if there really is a predisposition or it is because more women than men have been vaccinated. The cases have occurred as an acute immune response, that is, a few days (before two weeks) after the first dose. As there are very few people vaccinated with the two doses, there is still no information about the effect of the second.

The symptoms that can alert us that we are facing one of these cases of vaccine-associated thrombosis are intense and continuous headache that does not remit with analgesics, more intense when we are lying down and on the side of the head, swelling of the legs, abdominal and chest pain, shortness of breath, and blurred vision.

VITT

In one of the articles they analyzed the clinical and laboratory data of eleven patients from Germany and Austria who developed thrombosis or thrombocytopenia from 5 to 16 days after the administration of the first dose of the AstraZeneca vaccine. Nine of the patients were women, with a mean age of 36 years. Six died.

The clinical picture after vaccination was similar to severe heparin-induced thrombocytopenia, a prothrombotic adverse reaction, mediated by the activation of antiplatelet antibodies against the FP4-heparin complex. Five patients also had disseminated intravascular coagulation.

The authors propose the term VITT. vaccine-induced immune thrombotic thrombocytopenia) to refer to this type of thrombosis: a thrombosis (formation of blood clots) that causes a decrease in platelets (thrombocytopenia) due to an autoimmune reaction of antibodies that react against platelets, all induced by the vaccine.

In another work, published the same day, other authors analyzed the data of five health workers aged 32 to 54 years (four were women) who had thrombosis at unusual sites and severe thrombocytopenia. Four of the patients had significant brain hemorrhage and three died.

A third article, published as “Letters to the editor”, describes the case of a patient (48-year-old woman) who had received the Janssen vaccine and who presented the same symptoms as those previously described.

A hypothesis gains strength

All three articles suggest a hypothesis to explain these rare cases of adenovirus vaccine-associated thrombosis. Vaccination could lead, with a very low frequency, to the development of autoimmune thrombotic thrombocytopenia, clinically similar to that induced by heparin. Autoimmune responses are more common in young people than older people and in women than in men.

How the complex is formed between platelets and the Fc receptor that would be causing the thrombi.
Greinacher et. to the., Author provided

According to this, a component of the vaccine (it has been suggested that it could be the DNA of the adenovirus vector or another such as EDTA) would react with platelet factor 4 (FP4, a small protein that acts as a cytokine) forming a complex. This would act as an immunogen and stimulate an autoimmune reaction with the production of antibodies against this complex.

The antibodies would react with platelets via the Fc receptor on the surface, which would promote their aggregation, with the consequent decrease in circulating platelets (thrombocytopenia). In this way, small thrombi and the activation of platelets would be generated, which, in turn, would lead to more thrombi and blood clotting phenomena in other areas.

Knowing the possible mechanism allows it to be detected quickly. The authors propose the ELISA method to detect these antibodies against the FP4-vaccine complex. In addition, this type of thrombosis could be treated with a high dose of intravenous immunoglobulins to block the binding of the antibody to the platelet Fc receptor and with anticoagulants other than heparin.

Know what is happening, understand the possible mechanism behind it, propose a quick detection and a possible solution. This is how science advances. Meanwhile, we will have to remain vigilant, but since the frequency of these serious cases is so low, the recommendation remains that, here and now, the benefit of these vaccines outweighs the risk of these side effects. You have to be more afraid of the virus than the vaccine.

LEAVE A REPLY

Please enter your comment!
Please enter your name here